North Carolina, 2018

High Surf in North Carolina, April 25, 2018

April 25, 2018 · NWS MHX · 1 event in 1 county or zone

Low pressure lifted northeast inland from the coast on April 25th 2018. This low produced a period of strong east to southeast winds along the coast leading to very rough surf.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Low pressure lifted northeast inland from the coast on April 25th 2018. This low produced a period of strong east to southeast winds along the coast leading to very rough surf. A four year old boy was pulled into the ocean by high surf or a rogue wave during the afternoon. Strong currents swept the boy away from shore and his body was recovered days later near Corolla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 25, 2:00 PM EST, 1 hour earlier.

Area forecast discussion, Apr 25, 2:00 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
300 PM EDT Wed Apr 25 2018

.SYNOPSIS...
Low pressure and a cold front will move through this evening.
Several weak disturbances will affect the area from late Thursday
into the weekend. High pressure will build in by early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Wed...The sct showers/storms will end by sunset with
loss of diurnal heating. A dry night is expected with clouds
scattering out. Light SW winds will switch NW behind frontal
passage with lows in the low/mid 50s interior to upper 50s
beaches.

&&

.SHORT TERM /THURSDAY/...
As of 3 PM Wed...Weak high pres ridges offshore of the waters
on Thursday, with NW flow veering around to the east by
afternoon. Lingering low lvl moisture in place and the weak
onshore flow may spark off some isolated showers by afternoon
west of highway 17. Otherwise, pleasant day on tap with partly
sunny skies and highs in the 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wednesday...Models have come into better agreement
with handling of disturbances for Thu night and Friday and again
Saturday, thus increased forecast confidence with this issuance.
Area will be in-between systems Thursday, then dampening short
wave and associated relatively weak surface reflection will
affect area Thu night into Friday, with main threat of precip
late Thu night. Another short wave trough will move through Fri
night into Saturday with main energy remaining north and south
of area. Main eastern U.S. upper trough will finally move
through north of area late Sunday, followed by ridging surface
and aloft Sun night into Tuesday.

Thursday into Saturday...Thursday looks mainly dry with just
slight chance of showers inland with heating in afternoon.
Dampening short wave will move across SW to NE inland of area
Thu night into early Friday with models in better agreement on
weak surface low moving across inland as well, pulling a weak
front through Fri night. Models do hint at possible NW and SE
split of precip with this system late Thu night, thus kept POPs
at 40% for now. Will have chance POPs continuing eastern
sections Fri morning with just slight chance inland, then
flipping to 30% inland/20% coast during afternoon with weak
frontal boundary approaching. With main energy splitting north
and south of area with next shortwave Fri night and Saturday,
models have trended drier that period but still enough support
for slight chance POPs. Temps near normal during period with
lows mainly in 50s and highs 65-70 coast and 70-75 inland.

Saturday night through Tuesday...no precip expected through
period. Upper trough passage and high pressure building in from
NW will result in temps cooler than normal Sat night into Mon
night, then warming Tuesday with ridging aloft. Lows mainly
45-55 Sat night through Mon night with highs Sunday and Monday
from mid 60s to lower 70s. Highs Tuesday around 70 coast and mid
to upper 70s inland.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Morning/...
As of 1 PM Wed...Scattered showers and thunderstorms are
expected to develop this afternoon, with brief MVFR and even IFR
in heavier showers and storms. Precip diminishes rapidly by
sunset with loss of heating and skies become sct once again.

Long Term /Thursday through Monday/...
As of 330 AM Wednesday...VFR expected most of period. Brief
sub-VFR possible with scattered showers Thu night into Friday
and isolated activity Friday night into Saturday.

&&

.MARINE...
Short Term /through tonight/...
As of 3 PM Wed... Latest obs indicate 6 -9 ft seas in SSE
periodicity of 10-11 sec. Winds generally SSW 15-20 kt. The seas
will slowly subside through tonight and fall below 6 ft on
Thursday. The SW winds will veer NW behind a front tonight and
diminish to 5-15 kt, then veer to the E on Thursday.

Long Term /Thursday night through Sunday/...
As of 330 AM Wednesday...Weak high pressure will result in light
veering winds for Thursday, the low pressure moving across
inland of area will result in SW winds 15-20 KT late Thu night
into Friday. A weak front will result in another brief wind
shift late Fri night into Saturday, then a stronger front will
move through Saturday night followed by a northerly surge of
15-20 KT winds Sunday.

Lingering elevated seas will finally subside below 6 ft during
the day Thursday, but will build again to near 6 ft outer
southern and central waters late Thu night into Friday with
increasing SW winds. Seas then gradually subsiding to around 3
ft by late Saturday, but building to 4-5 ft again Sunday with
northerly wind surge.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Small Craft Advisory until 4 PM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 10 AM EDT Thursday for AMZ156-158.
     Small Craft Advisory until 1 PM EDT Thursday for AMZ150.

&&

SYNOPSIS...TL/SGK
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...JBM
AVIATION...JBM/TL
MARINE...JBM/TL
Hazardous weather outlook, Apr 25, 2:00 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
300 PM EDT Wed Apr 25 2018

NCZ029-044>047-079>081-090>094-261900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
300 PM EDT Wed Apr 25 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-261900-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
300 PM EDT Wed Apr 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 25, 2:31 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
331 PM EDT WED APR 25 2018

NCZ046-047-252015-
Western Dare-Tyrrell-
331 PM EDT WED APR 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MAINLAND DARE AND
TYRRELL COUNTIES...

At 331 PM EDT, a strong thunderstorm was located near Woodley, or 24
miles southeast of Hertford, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alligator, Mashoes, Manteo, Columbia, East Lake, Woodley,
Newfoundland and Frying Pan Landing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3591 7575 3572 7629 3582 7639 3586 7635
      3592 7638 3596 7633 3609 7617 3610 7599
      3615 7598
TIME...MOT...LOC 1931Z 229DEG 24KT 3585 7630

TL
Local storm report, Apr 25, 2:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
332 PM EDT WED APR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 SSE COLUMBIA          35.86N 76.22W
04/25/2018  E0.25 INCH       TYRRELL            NC   TRAINED SPOTTER

            SPOTTER REPORTED SMALL HAIL AND GUSTY WINDS
            TO 40 MPH IN A THUNDERSTORM SOUTH OF
            COLUMBIA.

&&

Event by event

1 high surf. Local standard time, as filed.

High Surf, Eastern Dare

When
April 25, 3:00 PM EST
Where
Eastern Dare forecast zone
Deaths
1 direct, 0 indirect
Reported by
Coast Guard

A four year old boy was pulled into the ocean by high surf or a rogue wave in Kitty Hawk during the afternoon. Strong currents swept the boy away from shore and his body was recovered days later near Corolla.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Eastern Dare2018-04-254MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742308.